To find the cause of your hair loss, you may only have to look as far as your medicine cabinet. Many prescription drugs and over-the-counter medications can cause noticeable, temporary hair loss. While you should never stop a prescription medication without medical approval, if you see a lot of hair in your shower drain, you may want to discuss a change with your doctor.
Spotting Medication Hair Loss Caused by Telogen Effluvium
If you start losing hair approximately 12 weeks after starting new prescription drugs, telogen effluvium may be to blame. Telogen effluvium occurs when a large number of hair follicles go into a dormant state. This leads to diffuse hair loss all over your scalp.
So, what drugs can cause telogen effluvium?
- Acne medications that contain vitamin A
- Antidepressants (such as Paxil, Prozac and Zoloft)
- Arthritis drugs
- Bipolar medications
- Birth control pills
- Blood thinners (such as Coumadin, Heparin and Sofarin)
- Cholesterol-lowering medications
- High blood pressure medications
- Immune system suppressants
- Indigestion drugs (such as Zantac, Pepcid and Tagamet)
- Mood stabilizers
- Non-steroidal anti-inflammatories
- Parkinson’s disease treatments
- Thyroid hormone replacements
- Weight loss drugs that use amphetamines
To fix this hair loss problem, you can try switching your prescription drugs. Sometimes, even switching between a name-brand and generic drug can correct the problem, because you may be sensitive to the inactive ingredients in your prescription. And once you switch medication, your hair should be back to its usual thickness in six months.
How Prescription Hormones Can Cause Hair Loss
If you’re a woman have low androgen levels, you may take a combination estrogen and androgen pill to boost your energy and protect your bone health. Sometimes, your doctor may also prescribe testosterone to treat certain conditions or diseases. If your follicles are sensitive to androgens, you could experience androgenic alopecia, which is also called male pattern baldness. Women with male pattern baldness experience thinning hair at the top of their head. Luckily, your hair will return if it is used for a short time.
Why Chemotherapy Hair Loss Occurs
When you start chemotherapy, you know that hair loss is a likely occurrence. Hair loss happens two to four weeks after you start chemo because these drugs target rapidly dividing cells, which include both cancer cells and your hair. Scalp hypothermia may help you keep your hair, but it could cause headaches and other problems. However, after treatment stops, you can expect your hair to return in three to six months.
No matter what type of medication causes your hair loss, it can be frustrating to know that you’re protecting your health at the expense of your hair. Don’t be afraid to discuss your concerns with your doctor or turn to a hair loss specialist for advice on hair restoration solutions.
At Transitions of Wisconsin, many of us know what it feels like to lose our hair. Whether you are suffering from prescription drug related hair loss or undergoing chemotherapy we will help you find the perfect hair loss treatment or hair restoration solution for you. If you’re interested in scheduling a free consultation, contact us today!